Hail, Brewster
- When
- May 4, 6:10 PM CST to 6:15 PM CST
- Where
- Brewster County, 22 mi NE of Panther Junction
- Measured
- 2 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 29.525, -103.041
The dryline was backed up to the mountains of West Texas and southeast New Mexico. An upper level disturbance moved over the region which provided additional lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The dryline was backed up to the mountains of West Texas and southeast New Mexico. An upper level disturbance moved over the region which provided additional lift. Good instability and wind shear were in place. These conditions resulted in thunderstorms producing large hail across southeast New Mexico and West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 4:50 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 550 PM CDT Sat May 4 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Expect VFR conditions for much of the night with tempo or prevailing MVFR ceilings developing at most terminals between 05/10z to 05/14z Sunday. Widely scattered thunderstorms are expected through this evening across west Texas and southeast New Mexico but confidence was not high enough to include at any of the terminals at this time. Will continue to monitor. && .PREV DISCUSSION... /issued 234 PM CDT Sat May 4 2019/ DISCUSSION... Today appears much like yesterday except the moist air has pushed up into the higher elevations west of the Pecos River as shown by convection developing on recent satellite images. MLCAPE is down slightly from yesterday but still ample for severe storms when combined with SFC-6km shear > 40kts. Large hail and strong winds will be the primary concerns. Tomorrow will yield another day with the threat of severe storms as the dryline moves into the western Permian Basin, though a stronger cap may allow for less coverage. Monday and Tuesday will continue the chance for afternoon and evening showers and thunderstorms before a cold front arrives on Thursday. A very amplified upper ridge over the eastern Pacific will dislodge a decently cool air mass and bring temps down below normal Thursday and especially Friday when temperatures will struggle to reach 70 degrees. Isentropic lift behind the front will produce clouds and perhaps widespread light rain, though due to uncertainty will not go too high with PoPs at this time. Even if rain is widespread it would be likely be light and also not worthy of high PoPs. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 85 63 84 / 30 20 30 20 Carlsbad 61 91 61 92 / 10 10 10 10 Dryden 65 88 65 84 / 30 20 40 40 Fort Stockton 64 89 64 89 / 20 40 30 30 Guadalupe Pass 58 86 58 86 / 10 10 10 10 Hobbs 58 88 60 88 / 30 20 10 20 Marfa 59 86 59 86 / 10 30 30 20 Midland Intl Airport 63 87 62 87 / 20 20 20 20 Odessa 62 87 63 87 / 20 20 20 20 Wink 63 91 63 92 / 20 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Sat May 4 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible today across parts of the area. Large hail and strong winds are possible with these storms along with an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms are possible both on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat May 4 2019
TXZ075-042245-
Pecos TX-
518 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
545 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coyanosa.
LAT...LON 3103 10292 3111 10310 3126 10311 3135 10303
3119 10274
TIME...MOT...LOC 2218Z 201DEG 14KT 3113 10305
10Special Weather Statement
National Weather Service Midland/Odessa TX
443 PM MDT Sat May 4 2019
NMZ029-042315-
Northern Lea County NM-
443 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tatum, Gladiola and Tatum Airport.
LAT...LON 3324 10349 3336 10349 3337 10323 3325 10313
3316 10324
TIME...MOT...LOC 2243Z 275DEG 18KT 3328 10337
10Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM MDT Sat May 4 2019
NMZ028-042315-
Eddy County Plains NM-
444 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Artesia, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Artesia.
LAT...LON 3281 10444 3288 10443 3291 10422 3281 10413
3272 10424
TIME...MOT...LOC 2244Z 275DEG 18KT 3284 10436
10Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Sat May 4 2019
TXZ075-274-042300-
Pecos TX-Reeves County Plains TX-
546 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Pecos
and south central Reeves Counties.
LAT...LON 3097 10345 3107 10350 3117 10341 3113 10326
3094 10326
TIME...MOT...LOC 2246Z 237DEG 8KT 3105 10340
10Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 4 2019
NMZ029-042345-
Northern Lea County NM-
514 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 545
PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.
LAT...LON 3327 10306 3302 10306 3302 10339 3321 10341
3331 10332
TIME...MOT...LOC 2314Z 305DEG 13KT 3319 10332
10PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 3 E MCDONALD 33.14N 103.27W
05/04/2019 E1.75 INCH Lea NM TRAINED SPOTTER
&&
GREGORY.MURDOCHThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815045, 815049.